Your Good Health: U.S. doctor’s hip surgery charge raises ethics issues

Dear Dr. Roach: I used a local orthopedic surgeon to replace my knee. He said my hip was bone on bone, and treated it with cortisone shots, which did not help. I finally had an appointment to talk about a hip replacement, and the first available surgery date was seven months away. I signed up for that date.

The nurse then gave me a paper stating the doctor was introducing a concierge service. This included an expedited surgery date (four weeks away) and on-time appointments (it was standard to wait over an hour). The cost for this service was $5,000. I paid the fee and got the earlier surgery date.

article continues below

I know I was not forced into this surgery, but I feel taken by my doctor. What do you think?

G.L.

I believe this is unethical behaviour.

Physicians have a duty to their patients and to society in exchange for the many benefits that society gives physicians. Our patients’ needs are expected to come before our own.

In the case of the surgeon, what he is doing is unbelievable — he has created a two-tiered system, where the people who do not pay the concierge fee are getting, in my opinion, substandard care. While waiting an hour isn’t unheard of, it’s clear he is able to see people on time if he chooses to.

Further, waiting seven months for a surgery date is not appropriate for someone with severe disease when, again, he is able to perform surgery within four weeks. It’s not that paying the concierge fee gives additional services (which is sometimes ethical); it’s that it is the only way to get appropriate care. It is discriminatory to those who cannot pay, which is fundamentally unethical.

His lack of transparency at the beginning of the encounter (about a two-tiered system) and his use of a nurse to sell you on this both are abhorrent to me. I wonder about the legality.

It is absolutely possible to have an ethical concierge practice. Concierge physicians can find ways of fulfilling their obligations to take care of people regardless of their ability to pay and to practise nondiscriminatory care. This doctor is not doing so.

Dear Dr. Roach: I have been on hydrochlorothiazide for the past three weeks. Have you heard of vivid dreams associated with this medicine? I am having difficulty with it.

L.G.

Vivid dreams are not typically associated with hydrochlorothiazide. HCTZ does not cross the blood-brain barrier, so it wouldn’t be expected to have this effect.

However, HCTZ often is given along with other medications that can have this effect, especially beta blockers, such as propranolol. If you are taking it as part of a combination drug, I would look at the other drug.

Some medications are particularly well known for causing vivid dreams, and it is wise to tell people that before prescribing them.

The HIV drug efavirenz can cause such vivid, and sometimes unpleasant, dreams that some people can’t take it.

Statins, steroids, antihistamines, and SSRI anti-depression drugs all are known to cause dream problems in some people. When I was given the anti-malarial drug mefloquine, I had no idea that it was known to cause vivid dreams until I woke up the morning after taking it wondering what had happened.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.

Read Related Topics

© Copyright Times Colonist

Latest Health

Popular Health